Hail, Sterling
- When
- April 29, 2:25 PM CST
- Where
- Sterling County, 0.91 mi NE of Sterling City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.839, -100.989
A minor upper level disturbance combined with a strong dryline produced a few severe thunderstorms and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A minor upper level disturbance combined with a strong dryline produced a few severe thunderstorms and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 29, 12:17 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 117 PM CDT SUN APR 29 2007 .UPDATE... UPDATED PACKAGE TO INCLUDE TORNADO WATCH 198 TIL 8PM CDT OR 01Z. && .AVIATION... TORNADO WATCH IN EFFECT FOR KSOA THROUGH 01Z. EXPECT MVFR TO IFR CONDITIONS OVER NIGHT DUE TO CIGS AND VIS ANYTIME AFTER 04Z TONIGHT AS TSTORMS FORM IN ADVANCE OF APPROACHING UPPER LOW. && .PREV DISCUSSION... /ISSUED 1103 AM CDT SUN APR 29 2007/ UPDATE... AS THE UPPER LOW OVER NORTHERN MEXICO CONTINUES TO MOVE SLOWLY ENE TOWARDS WC TX...LIFT WILL INCREASE AS A LARGE AREA OF DIFFLUENCE LOCATED ON THE EAST SIDE OF THE UPPER LOW ALSO ADVANCES EAST. AS THIS AREA OF DIFFLUENCE CONTINUES TO MOVE EAST ACROSS A STATIONARY FRONTAL BOUNDARY...LATER TODAY IT WILL PROVIDE AMPLE LIFT FOR STORMS TO CONTINUE TO FORM TODAY MAINLY ACROSS THE WESTERN PORTIONS OF OUR AREA. THE OTHER PROBLEM IS THE POTENTIAL FOR SEVERE STORMS MAINLY ALONG AND WEST OF A LINE FROM STERLING CITY TO SAN ANGELO TO JUNCTION. HAVE ALREADY INCLUDED HAIL WORDING BUT MAY HAVE TO ADD THE POTENTIAL FOR ISOLATED TORNADOES AND DAMAGING WINDS AS 40 TO 50 KNOTS OF DEEP LAYER SHEAR INCREASES WITH THE APPROACHING SPEED MAX. LCLS ARE LOW AND THERE IS A WEAK BOUNDARY IN THE AREA...WHICH ARE BOTH CONDUCIVE TO TORNADO DEVELOPMENT. PREV DISCUSSION... /ISSUED 333 AM CDT SUN APR 29 2007/ SHORT TERM... POTENT UPPER LEVEL LOW CONTINUES TO MOVE VERY SLOWLY TOWARDS WEST CENTRAL TEXAS. GIVEN THE GOOD CONTINUITY BETWEEN THE MODELS...AND FROM THE INDIVIDUAL MODELS FROM RUN TO RUN...NOT GOING TO ARGUE WITH MUCH OF THE MODEL FORECAST THIS MORNING. SHOWERS AND STORMS WILL DEVELOP AND SPREAD EAST AND NORTHEAST INTO THE SOUTHERN SECTIONS OF THE AREA THIS MORNING...AND THEN COVER MUCH OF THE AREA BY TONIGHT AND INTO AT LEAST MONDAY MORNING. COULD SEE A FEW STORMS REACH SEVERE LEVELS...BUT MAIN THREAT WILL LIKELY BE HEAVY RAINFALL AND THE POTENTIAL OF FLASH FLOODING...ESPECIALLY ACROSS ABOUT THE SOUTHERN THIRD OF THE AREA. AREA TO WATCH WILL BE ALONG AND SOUTH OF A SAN ANGELO TO SAN SABA LINE...BOTH BECAUSE THIS AREA IS THE ONE THAT SOME CONCENTRATED RAINFALL LAST WEEK AND BECAUSE THIS IS THE MOST LIKELY AREA TO SEE A POSSIBLE MCS TRACK ACROSS IT TONIGHT. GIVEN SOME OF THE TOTALS EXPECTED...CONSIDERED A FLASH FLOOD THREAT. HOWEVER...WITH THE RECENT DRY CONDITIONS...AND WITH NOT MUCH FLOW IN ANY OF THE RIVERS AND CREEKS...MOST IF NOT ALL OF THE FIRST EVENT MAY WELL BE ABSORBED INTO SATURATING THE SOILS AND JUST GETTING THE CREEKS AND STREAMS TO RUN. DECIDED TO ISSUE A SPS AND HIGHLIGHT IN THE MULTIMEDIA BRIEFING FOR NOW. THIS WILL CONTINUE TO BE REEVALUATED THROUGH THE EVENT. LONG TERM... MODELS HAVE BEEN CONSISTENT FOR THE LAST FEW DAYS IN DROPPING A SECOND UPPER LEVEL SYSTEM LOW INTO NORTHWEST TEXAS BY MID WEEK AND THEN MEANDER IT ACROSS THE RED RIVER VALLEY. HATE BUMPING POPS UP TOO MUCH WITH A TAILING SYSTEM LIKE THIS BECAUSE YOU ARE NEVER COMPLETELY CERTAIN HOW THE FIRST SYSTEM WILL END UP PLAYING OUT...BUT GIVEN THE MODEL CONSISTENCY...HAVE BOOSTED POPS INTO THE CHANCE RANGE FOR MOST AREAS. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 63 73 62 81 / 50 70 50 40 SAN ANGELO 63 78 64 83 / 90 70 40 20 JUNCTION 65 77 65 81 / 90 70 50 30 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 26/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 225 PM CDT SUN APR 29 2007 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-301930- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 225 PM CDT SUN APR 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR CROCKETT...SUTTON...AND SCHLEICHER COUNTIES UNTIL 8 PM. TORNADIC STORMS COULD DEVELOP ANYTIME THROUGH THIS EVENING. THE MAIN THREATS ARE ISOLATED TORNADOES... LARGE HAIL...LOCALLY HEAVY RAINFALL...AND DAMAGING WINDS. AN UPPER LOW IN MEXICO WILL MOVE EAST TOWARD WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. MOISTURE WILL CONTINUE TO FLOW NORTH FROM THE GULF OF MEXICO AHEAD OF THE UPPER LOW. THUNDERSTORMS WITH VERY HEAVY RAIN ARE EXPECTED TO FORM ACROSS THE NORTHERN EDWADS PLATEAU LATE THIS EVENING AND MOVE NORTH AND NORTHEAST INTO WEST CENTRAL TEXAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN THREAT AS THE UPPER LOW SLOWLY MOVES EAST ACROSS WEST CENTRAL TEXAS MONDAY INTO TUESDAY. SOME AREAS MAY SEE 2 TO 4 INCHES OF RAINFALL...WHICH COULD PRODUCE FLOODING OF LOW LYING AREAS AND LOW WATER CROSSINGS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT...
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1117 AM CDT SUN APR 29 2007 TXZ076-291715- CROCKETT TX- 1117 AM CDT SUN APR 29 2007 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1215 PM CDT FOR CROCKETT COUNTY... AT 1112 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER EAST CENTRAL PECOS COUNTY...OR ABOUT 7 MILES NORTH OF BAKERSFIELD...MOVING NORTH AT 25 MPH. THE STRONG THUNDERSTORM WILL IMPACT U.S. HIGHWAY 385 BETWEEN GIRVIN AND MCCAMEY...AND ALSO MAINLY RURAL AREAS OF...NORTHWESTERN CROCKETT COUNTY. HALF INCH SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 127 PM CDT SUN APR 29 2007 TXZ049-291900- FISHER TX- 127 PM CDT SUN APR 29 2007 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 200 PM CDT FOR FISHER COUNTY... AT 125 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHWEST OF ROTAN...OR ABOUT 24 MILES WEST OF HAMLIN...MOVING NORTH AT 25 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... NORTHWESTERN FISHER COUNTY. THIS STORM WILL PRODUCE SMALL HAIL...AND STRONG WINDS NEAR 45 MPH. BE PREPARED FOR A POSSIBLE WARNING.
The San Angelo radar (KSJT), 70 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
7 hail, 4 flash flood, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
The strong winds were measured by the San Angelo ASOS.
Several streets were flooded in Abilene and some roads were closed because of the high water.
Water was reported over the road on Farm Road 2834.
Water was reported over the road at US 83 and County Road 159.
One foot of water was reported over the road north of Avoca.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24711, 24712, 24713, 24714, 24715, 24716, 24717, 24718, 24719, 24720, 24721, 24722, 24723, 24724, 24725.